Case Presentation: The patient is a 31-year-old lady with a history of sickle cell disease and a chronic left lower extremity DVT. She presented to the hospital for an elective thrombolysis procedure for treatment of post-phlebitic syndrome. The patient had thrombolysis for 72 hours per protocol, but was unsuccessful. On the day after procedure, the patient developed a fever, cough, diffuse pain and hypoxia. CT of the chest abdomen and pelvis showed pulmonic infiltrates and areas of hypo-attenuation in the spleen. Initial diagnosis was acute chest syndrome with associated sickle cell pain crisis, hence she was started on broad spectrum antibiotics. Her hemoglobin continued to decline below her baseline of 6.0-7.0 g/dl. She had signs of hemolysis with a depressed haptoglobin, an elevated LDH, and marked reticulocytosis with associated alloantibody positivity. This was initially thought secondary to hemolysis from sickle cell disease and she received packed red blood cell transfusions. However, each time she was transfused her hemoglobin dropped. The patient had a red blood cell exchange, however her hemoglobin continued to drop despite this intervention as well. The patient’s hemoglobin decreased to 3 g/dl; in consultation with hematology it was felt her hemolysis was secondary to hyperhemolytic alloantibody associated process. She received four days of IVIG and daily steroids, which resulted in her hemoglobin returning to 4-5 g/dl range without being transfused. She was discharged on a 6 week steroid taper, and at 8 week follow-up the patient appeared well with stable hemoglobin in the 6-7 g/dl range.
Discussion: Hyper-hemolysis is a rare severe exacerbation of anemia most commonly documented in patients with sickle cell disease. This process is consistent with a delayed transfusion reaction in which the patient’s own cells (“bystander hemolysis”), as well as the transfused cells, are being destroyed, through an alloantibody associated auto-immune hemolytic process. However, given the rarity of this complication some experts doubt its existence, and believe such cases probably reflect occult splenic sequestration detected during a period of resolving reticulocytosis. In this case the patient had splenic hypoattenuation suggestive of sequestration and alloantibodies. Hyper-hemolysis has a high mortality rate and some reports have used IVIG, high dose steroids and in some rare cases Rituximab with some success. Nonetheless, it was clear in this case that continued transfusions resulted in worsening of her hemoglobin values and she received therapy with IVIG and high dose steroids and improved. It is not clear if thrombolysis could have resulted in an inflammatory reaction that may have precipitated this process. Additionally, there are no reports that indicate thrombolysis is contraindicated in sickle cell disease patients, however it may be indicated to be cautious when employing this therapy for treatment of post-phlebitic syndrome in patients with a history of multiple transfusions.
Conclusions: Although, there are no reports that indicate thrombolysis is contraindicated in sickle cell disease patients one should be cautious when considering thrombolysis in sickle cell disease patients. Excessive transfusions can result in allo-antibody, hence it is often best practice to employ a conservative transfusion approach. Hyper-hemolysis is a rare transfusion complication, but if suspected treatment would include stopping all transfusions, use of IVIG and steroids and hematology consultation.
To cite this abstract:Burke PA. Hyper-Hemolysis Syndrome in a Sickle Cell Disease Patient. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 452. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/hyper-hemolysis-syndrome-in-a-sickle-cell-disease-patient/. Accessed December 15, 2019.